Use of labetalol in hypertensive patients during discontinuation of clonidine therapy

T. Rosenthal*, B. Rabinowitz, H. Boichis, E. Elazar, A. Brauner, H. N. Neufeld

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

21 Scopus citations

Abstract

Eleven hypertensive patients in whom clonidine therapy had to be discontinued, were treated prophylactically with labetalol, in order to avoid a possible hypertensive crisis. Most of the known side effects, which are consistent with the withdrawal phenomenon were observed, e.g. tremor, insomnia and apprehension, but headaches and flushing did not occur. Blood pressure levels remained unchanged, despite up to a 20-fold increase in plasma catecholamines. The lack of change in serial measurements of plasma cyclic AMP level appears to indicate that adequate adrenergic blockade was induced by labetalol. Since labetalol is a potent anti-hypertensive drug, and is also effective in avoiding a possible hypertensive crisis due to withdrawal of clonidine, we propose to use it as the drug of choice whenever discontinuation of clonidine therapy is indicated.

Original languageEnglish
Pages (from-to)237-240
Number of pages4
JournalEuropean Journal of Clinical Pharmacology
Volume20
Issue number4
DOIs
StatePublished - Jul 1981

Keywords

  • adverse effects
  • clonidine
  • hypertension
  • labetalol
  • plasma cAMP
  • plasma catecholamines
  • withdrawal

Fingerprint

Dive into the research topics of 'Use of labetalol in hypertensive patients during discontinuation of clonidine therapy'. Together they form a unique fingerprint.

Cite this